A WOMAN claims her skin was so sore and flaky her mum had to vacuum her bed every morning.
Amy Moldenhauer was shedding “an entire dustpan full” every night before the cracks oozed, swelled and started to burn.
The now-28-year-old first started suffering from eczema as a child, with itchy spots breaking out all over her body.
She kept it under control for years, relying heavily on steroid creams, but decided to ditch the drugs altogether in July 2022.
However, instead of clearing her flare-ups, it made her skin so sensitive and painful she was left “screaming in agony”.
Amy, from Melbourne, Australia, said: “My skin went bright red and looked like extreme sunburn.
“Before I knew it, my skin was flaking and I was shedding an entire dustpan full, at least once a day.
“It cycled between oozing, swelling, burning and flaking.
“Not to forget the red sleeves, when my arms, legs, palms and soles all become red and inflamed.”
After researching her symptoms, Amy concluded she was suffering from topical steroid withdrawal (TSW) – a serious potential side effect of using corticosteroids and hydrocortisone creams.
Both work to reduce inflammation in eczema, atopic dermatitis and psoriasis sufferers, but can actually make things significantly worse when people stop them after a long period of use, the National Eczema Association says.
Amy said her skin would flake off so much that her mum Susan was forced to Hoover her mattress, quilt and pillows daily.
And the pain was so intense, she couldn’t even cope with the feeling of the wind on her skin.
“I was super sensitive to water, movement, moisturiser, fabrics, temperature – everything,” the breathwork facilitator said.
“The pain was excruciating. The sensations and burning were so intense that I lost my ability to do many things.
“The first few months I was mostly bed-bound, wrapped in towels.
“I couldn’t regulate my temperature so I would either be freezing cold or sweating.
“I didn’t sleep as the itch was so deep, and most of my day was spent scratching until I bled, as the pain of cutting open the skin was better than the itch.”
Amy also suffered from nerve pain, enlarged lymph nodes, oedema, eye dryness, swelling, skin atrophy, head and body hair loss, insomnia, extreme fatigue, depression and anxiety.
She was struggling so much, she moved 9,000 miles to Canada to be closer to her mum.
“It got to the point where she had to spoon-feed me in bed as I couldn’t move,” Amy said.
“My daily routine was being pushed out of bed as I screamed or cried.
“My mum would undress me, flake my skin off, change my gauze, re-dress me and vacuum the bed as it would be coated in piles of skin, then I would go back into bed.
“Moving would crack open my skin and it was excruciating.”
The pain was excruciating. I was screaming in agony.
Emotionally exhausted from the ordeal, Amy’s mental health also suffered as she grieved the ‘normal’ life she was missing out on.
She said: “I felt like a burden to everyone and just a shell of who I normally was.
“I entered a really dark place of depression and at one stage would have a daily panic attack, mostly at the thought of moving or any time I moved.
“My mum was my saving grace, as she would hold me through all my panic attacks, cook for me, feed me, change me and sit with me through the night.”
Thankfully, in August 2023, Amy’s skin finally started to improve.
She is now almost completely healed and looking forward to getting back to her ‘old’ life.
But she is sharing her story to encourage others to ask for help and to be wary of steroid products.
“The best thing you can do is give your body time, rest and accept support from those around you,” she said.
“But, for me, stopping obsessing over fixing my skin was when things started to change [as it helped me mentally cope with the pain].
“I highly recommend breath work – your nervous system is going crazy and breath work is the best way to regulate this.
“It also was key for me in managing pain, as well as managing my extreme emotions.”
Amy added: “Believe in yourself and your ability to make it through.
“You will feel crazy at times, completely alone and [as if] no one has any answers – but I promise you it does get better.
“To anyone going through [something similar]: ask for help.
“Get the support you need and give your body the time to recover.
“And do your best to not scratch.”
What is topical steroid withdrawal?
THE term ‘topical steroid withdrawal’ refers to a combination of symptoms that may emerge in the days, weeks and months after a person stops using certain medications.
They happen because the body becomes reliant, or addicted, over a long period of time.
The potentially debilitating symptoms of TSW can include:
- Thin skin
- Pus-filled bumps
- Hair loss
The skin should eventually return to normal, but it may take time.
If you are worried, speak to your GP.